Saudi Journal of Kidney Diseases and Transplantation

LETTER TO THE EDITOR
Year
: 2019  |  Volume : 30  |  Issue : 3  |  Page : 754-

Sulfamethoxazole crystal-induced acute kidney injury


Wei Han, Naohiko Imai, Kaori Kohatsu, Tomo Suzuki 
 Department of Internal Medicine, Division of Nephrology and Hypertension, St. Marianna University School of Medicine, Miyamae-ku, Kawasaki, Kanagawa, Japan

Correspondence Address:
Naohiko Imai
Department of Internal Medicine, Division of Nephrology and Hypertension, St. Marianna University School of Medicine, Miyamae-ku, Kawasaki, Kanagawa
Japan




How to cite this article:
Han W, Imai N, Kohatsu K, Suzuki T. Sulfamethoxazole crystal-induced acute kidney injury.Saudi J Kidney Dis Transpl 2019;30:754-754


How to cite this URL:
Han W, Imai N, Kohatsu K, Suzuki T. Sulfamethoxazole crystal-induced acute kidney injury. Saudi J Kidney Dis Transpl [serial online] 2019 [cited 2020 Jul 14 ];30:754-754
Available from: http://www.sjkdt.org/text.asp?2019/30/3/754/261370


Full Text



To the Editor,

A 71-year-old male with Stage-4 chronic kidney disease, hypertension, dyslipidemia, and type-2 diabetes was admitted with fever and dyspnea. Chest computed tomography scan demonstrated multiple bilateral ground-glass opacities. He had high β-D-glucan (>600), and his respiratory status was deteriorating. With the presumed diagnosis of Pneumocystis jiroveci pneumonia, the patient was initiated on highdose oral sulfamethoxazole-trimethoprim.

Three days following this, the patient developed acute kidney injury (AKI), and his serum creatinine increased progressively from 3.3 to 5.6 mg/dL. Urine microscopy showed amorphous crystals with a “shock of wheat” appearance [Figure 1]. A “shock of wheat” appearance of crystals has been reported to be diagnostic of sulfamethoxazole crystal-induced AKI.[1]{Figure 1}

Sulfa-containing medications, especially when used in high doses, can cause crystal-induced nephropathy.[2] AKI generally develops within seven days of treatment. Sulfamethoxazole crystal-induced AKI should be considered in any patient exposed to sulfamethoxazole-trimethoprim. Nephrologists should not miss the diagnosis, which can be made by simple urine microscopic examination.

Informed consent was obtained from the patient before publishing the manuscript.

Conflict of interests: None declared.

References

1Gorlitsky BR, Perazella MA. Shocking urine. Kidney Int 2015;87:865.
2Perazella MA. Crystal-induced acute renal failure. Am J Med 1999;106:459-65.